Nursing home neglect has been cited against a facility in Minnesota, where investigators say a man with severe cognitive disabilities died after he was given 10 times his prescribed does of morphine.
According to the Star Tribune, the alleged medication error occurred at the 42-bed facility, where the man had been transferred for hospice care. He was suffering from chronic kidney disease. The victim’s age and identity was not disclosed in the state report, which determined the mistake occurred when the nursing home staff failed to accurately transcribe the man’s prescription.
His death happened approximately 1 hour and 45 minutes after the huge dose of narcotic painkiller was delivered. State investigators determined the facility did not have adequate policies in place that would have ensured the medicines were transcribed and also administered accurately. Had the policy been in place, the man likely would not have died when he did, officials said.
Investigators said the man arrived at the facility a day before his death. A doctor added an order of morphine to his daily round of medications. It was to be delivered via a syringe inside his cheek every hour. However, when the staffers transcribed the order, they wrote it down wrong – indicating he should receive 10 times the amount the doctor had actually ordered.
One nurse at the facility told investigators he raised a question about the dosage, but was told by a supervisor that it was correct. About 15 minutes after the dose was given, the mistake was discovered. Employees at that time notified the family and staffers right away administered a drug called Narcan, which is supposed to help block the effects of drugs like morphine. However, patients breath slowed to just two breaths for each minute. The family asked the facility to give him more Narcan, but patient died before staffers could return from the hospital with a second dose of that medication.
Patient’s primary physician later informed the state that the large dose of morphine was a contributing factor to the man’s death.
In that state, reporters learned that the number of nursing home abuse and neglect cases have spiked in recent years, from about 590 complaints to state officials in 2011 up to nearly 1,200 in 2015.
A 2013 study of nursing home medication errors indicated the majority involve analgesics (painkillers) and sedatives. Painkiller errors include drugs like Tylenol and aspirin, as well as opioids like morphine.
Other drugs commonly cited in these cases include:
- Anti-diabetic agents
- Opthalmic preparations
Researchers with the University of North Carolina-Chapel Hill and Auburn University found these drugs were the most likely to be involved in medication mistakes, no matter how often they were given in a facility. Study authors were unable to determine why these drugs caused a disproportionate amount of mistakes, and called for further research on this issue.
Another study published in the Annals of Long-Term Care indicated more than 1.5 million Americans are injured annually by drug errors in a myriad of health care settings – including nursing homes. Researchers there estimated 800,000 preventable medication-related injuries happen every year in U.S. nursing homes.
It’s important for our nursing home injury lawyers to point out that medication errors are likely to fall under the umbrella of “medical malpractice” injury law, which means whatever lawsuit is filed is going to need to adhere to stricter time limits and notification standards. That’s why it’s best to contact an experienced lawyer as soon as possible.
Call Freeman Injury Law — 1-800-561-7777 for a free appointment to discuss your rights. Now serving Orlando, West Palm Beach, Port St. Lucie and Fort Lauderdale.
Morphine error leads to patient’s death; northwest Minnesota nursing home faulted, April 6, 2016, By Chris Serres, Star Tribune
More Blog Entries:
Medication Errors in Nursing Homes Cause Serious Harm, March 31, 2016, Naples Nursing Home Medication Error Lawyer